Colorado, 2003

Hail in Colorado, June 10, 2003

June 10, 2003 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 10, 1:30 PM MST, 1 hour 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT TUE JUN 10 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

MAIN CONCERN SEVERE POTENTIAL TONIGHT AND AMOUNT OF DRYING FOR WED.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
A MINOR SHORT WAVE IN THE WESTERLY FLOW ALOFT MOVING ACROSS THE
CO/WYOMING BORDER...WITH ANOTHER DISTURBANCE LIFTING OUT ACROSS SW
KANSAS AND TX/OK PANHANDLE ATTM. ALSO OF NOTE IN THE WATER VAPOR
IMAGERY IS POCKET OF VERY DRY AIR BEHIND ANOTHER SHORT WAVE CURRENT
ACROSS SOUTHERN ARIZONA. REGIONAL RADARS AND LIGHTNING DETECTION
NETWORK INDICATING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS WEST OF CONTDVD WITH ISOLATED STORMS AND CBS STARTING TO FORM
ACROSS THE EASTERN MTNS. LATEST MSAS DATA INDICATING SFC PRESSURE
FALLS ACROSS THE I-25 CORRIDOR WITH EAST TO SOUTHEAST WINDS KEEPING
DEW PTS IN THE UPPER 40S TO MID 50S ACROSS THE PLAINS AND CAPES
BETWEEN 1000-1800 J/KG ATTM.

TONIGHT...CO/WY SHORT WAVE CONTINUES ACROSS THE BORDER THIS
EVENING...WITH I-25 LEE TROUGH/DRY LINE MOVING EAST ACROSS THE
PLAINS. CONVERGENCE ALONG THE TROUGH WILL AID IN CONVECTION...AND
WITH MODERATE SHEAR AROUND 30 TO 40 KTS...PROGGED CAPES BETWEEN
1000-1500 J/KG AND STEEP LAPSE RATES BETWEEN 8-9C/KM...COULD SEE ONE
OR TWO SEVERE STORMS THIS EVENING...WITH PIKES PEAK REGION AND ALONG
PALMER DVD A GOOD INITIATION REGION WITH THE ENHANCED LOW LEVEL
UPSLOPE ATTM. WILL GO WITH SCATTERED COVERAGE ACROSS THE EASTERN
MTNS AND I-25 CORRIDOR THIS EVENING...WITH ISOLATED COVERAGE ACROSS
THE FAR SE PLAINS...AS SOUNDINGS INDICATE INTITALLY CAPPED BUT WITH
THE POTENTIAL FOR BOUNDARY INTERACTIONS. WILL KEEP ISOLATED POPS
ACROSS THE FAR SE OVERNIGHT AS WELL...WITH LOW LEVEL JET SETTING UP
ACROSS THE AREA...AND A POSSIBLE MCS DEVELOPING ACROSS NE CO AND
MOVING INTO NEBRASKA OVERNIGHT. ACROSS THE WESTERN MTNS...WILL KEEP
ISOLATED EVENING POPS...AS CONVECTION MAINLY THERMALLY DRIVEN. HAVE
BUMPED TEMPS UP A TAD OVERNIGHT ACROSS THE PLAINS...WITH PRESENCE OF
LOW LEVEL JET AND SOME CONVECTIVE DEBRIS CLOUDS HANGING AROUND.

FOR WEDNESDAY...MODELS KEEPING BRISK WESTERLY FLOW ALOFT ACROSS THE
NORTHERN TIER OF STATES...WITH WEAK WEST TO SOUTHWEST FLOW ACROSS
THE STATE...AND LARGE REGION OF DRY AIR ACROSS SOUTHERN ARIZONA
MOVING INTO WESTERN CO. WITH NO OBVIOUS SHORT WAVES INDICATED BY THE
MODELS AND NO CLOUDS CURRENTLY ON SATELLITE ACROSS THE DESERT SW...
WAS TEMPTED TO REMOVE POPS TOTALLY WEST OF THE DVD AS MESO-ETA IS
SUGGESTING...BUT WILL KEEP SLIGHT CHANCES FOR LATE AFTERNOON TS WITH
CONTINUED STEEP LAPSE RATES. LEE TROUGH PROGGED TO REMAIN NEAR THE
KS/CO BORDER...WITH WEAK DOWNSLOPE WARMING UP TEMPS AND SCOURING OUT
LOW LEVEL MOISTURE ACROSS THE PLAINS. WILL ALSO NOT BE INTO THE
DRYING TOTALLY...KEEPING SLIGHT CHANCES ACROSS THE PLAINS AS WELL...
WITH BEST POTENTIAL NEAR THE DRY LINE. -MW

LONG TERM DISCUSSION...(THU THROUGH TUE).

MAIN FCST CHALLENGES WILL BE POPS ASSOCIATED WITH MULTIPLE MINOR
SHORTWAVES IN WESTERLY FLOW...AND TEMPS ACROSS SOUTHEAST PLAINS
BEHIND WEAK COLD FRONTS.

DRY AIR PUSHES INTO THE REGION FROM THE SOUTHWEST AHEAD OF NEXT
UPPER LOW. WINDS REMAIN LIGHT IN THAT AREA THROUGH THE
PERIOD  BUT WITH CONTINUED DRYING AND HIGH HAINES INDICES
COULD BE SOME CONCERN FOR FIRE WEATHER. MEANWHILE LOW LEVEL
MOISTURE CONTINUES TO BE PUSHED INTO THE EASTERN PLAINS WITH SEVERAL
WEAK COOL FRONTS. ON THURSDAY WEAK UPPER LOW MOVES ACROSS CWFA
PULLING A COOL FRONT DOWN THE FRONT RANGE. TEMPS NOT REALLY MUCH
COOLER SO HELD ON THE EXISTING FORECAST. SCATTERED TO ISOLATED POPS
STILL LOOK GOOD IN THE EAST. STILL HAVE SOME RESERVATIONS ABOUT MODEL
TIMING OF WEAK SHORT WAVES.

UPPER RIDGE BEGINS TO BUILD ACROSS THE SRN US ROCKIES...WHICH SHIFTS
EASTWARD INTO MONDAY.  THIS KEEPS EASTERLY UPSLOPE FLOW/LOW LVL
MOISTURE ACROSS SE PLAINS THROUGH THE PERIOD TO WARRANT CONTINUED
SLIGHT CHANCE POPS EACH DAY.  FARTHER WEST...MOISTURE PROBABLY MORE
LIMITED...HOWEVER EMBEDDED MINOR SHORTWAVES AND MID/HIGH BASED
MOISTURE STILL WARRANT SLIGHT CHANCE POPS EACH AFTERNOON. -WFF

.PUB...NONE.
Hazardous weather outlook, Jun 10, 6:00 AM MST, 9 hours 8 minutes before
COZ058>089-093>099-121300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
EARLY THIS AFTERNOON...AND THEN DRIFT EAST ACROSS THE HIGH VALLEYS
AND PLAINS DURING THE REMAINDER OF THE AFTERNOON. THE MAIN THREATS
FROM THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 55 MPH...
HAIL UP TO 1/2 INCH DIAMETER...AND LOCAL HEAVY RAIN.  ISOLATED
SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHERN COLORADO THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA ON
THURSDAY...WITH THE GREATEST COVERAGE EXPECTED ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.  WITH EASTERLY UPSLOPE FLOW...AND ABUNDANT LOW
LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS
THE SOUTHEAST PLAINS...PRODUCING LARGE HAIL...DAMAGING WINDS...AND
LOCALLY HEAVY RAIN.  THUNDERSTORMS MAY CONTINUE PAST MIDNIGHT ACROSS
THE SOUTHEAST PLAINS...AS THEY COMBINE INTO A THUNDERSTORM COMPLEX
WHICH WILL MOVE EAST OF THE AREA OVERNIGHT.

FOR THE WESTERN MOUNTAINS AND HIGH VALLEYS...MOISTURE ON THURSDAY
WILL BE MORE LIMITED...THUS THE MAIN THREATS FROM THUNDERSTORMS WILL
BE WIND GUSTS TO 50 MPH AND LIGHTNING.

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY...WITH THE GREATEST COVERAGE OF THUNDERSTORMS
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. THUNDERSTORM PROBABILITIES
WILL GRADUALLY DECREASE THROUGH EARLY NEXT WEEK...AS A RIDGE OF HIGH
PRESSURE MOVES IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

LW/KT

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
June 10, 3:08 PM MST to 3:13 PM MST
Where
Fremont County, Penrose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -105.017

Hail, Otero

When
June 10, 4:42 PM MST to 4:47 PM MST
Where
Otero County, Fowler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -104.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364929, 5364930.